Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 52, NWS Melbourne, FL

June 26, 2014Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 26, 2014, 6:21 PM EDT for Volusia County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2014, 6:21 PM EDT (22:21 UTC)
Expired
Jun 26, 2014, 7:00 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 128 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:25 PM EDTHAIL 0.88Deleon Springs, FLSKYWARN SPOTTER OBSERVED DIME TO NICKEL SIZE HAIL NEAR INTERSECTION OF SR 40 AND SR 11.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2014-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2014-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS52 KMLB 262221
SVRMLB
FLC127-262300-
/O.NEW.KMLB.SV.W.0052.140626T2221Z-140626T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
621 PM EDT THU JUN 26 2014

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL VOLUSIA COUNTY IN FLORIDA

* UNTIL 700 PM EDT.

* AT 615 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BARBERVILLE...AND MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  DELEON SPRINGS...DELAND AIRPORT AND DELAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2904 8116 2901 8139 2904 8141 2927 8145
      2927 8123
TIME...MOT...LOC 2221Z 343DEG 8KT 2918 8134

$$


WEITLICH
1 follow-up statement
078 
WWUS52 KMLB 262259
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
659 PM EDT THU JUN 26 2014

FLC127-262308-
/O.EXP.KMLB.SV.W.0052.000000T0000Z-140626T2300Z/
VOLUSIA-
659 PM EDT THU JUN 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VOLUSIA COUNTY WILL
EXPIRE AT 700 PM EDT...

THE SEVERE STORM THAT PROMPTED THE WARNING HAS WEAKENED...THUS THE 
WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER FREQUENT LIGHTNING... 
STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE. 

LAT...LON 2904 8116 2901 8139 2904 8141 2927 8145
      2927 8123
TIME...MOT...LOC 2258Z 343DEG 8KT 2910 8131

$$





WEITLICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:23 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 26, 3:23 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
323 PM EDT THU JUN 26 2014

.DISCUSSION...
TONIGHT...MID TO LATE AFTERNOON STORMS ARE ANTICIPATED INITIALLY
WEST OF I-95 AND OVER THE INTERIOR AS BOUNDARY COLLISIONS WL FORCE
DEVELOPMENT OF ISOLATED TO SCATTERED ACTIVITY. LTST HRRR RUN
CONTINUES TO SHOW A LATE DIURNAL DEVELOPMENT OF THIS ACTIVITY WITH
SLY MOTION ASSISTED BY NUMEROUS BOUNDARY COLLISIONS INTO THE
EVENING HOURS. A FEW STRONG STORMS WILL OCCUR WITH GUSTY WINDS AND
SMALL HAIL THROUGH AROUND 9 PM.

FRI-SAT...PRESENCE OF A SFC TROUGH ALONG THE MID ATLC SEABOARD INTO THE
CENTRAL FL AREA WL ACT TO SUPPRESS HIGH PRESSURE WELL SOUTH OF THE
AREA. DEVELOPMENT OF SCT STORMS EXPECTED ONCE AGAIN BY MID TO LATE
AFTERNOON AS SUFFICIENT MOISTURE AND INSTABILITY ARE FORECAST
LOCALLY. A CONTINUATION OF N TO NNW STEERING LEVEL WINDS WL KEEP A
PERSISTENCE FORECAST IN PLACE WITH LATE DIURNALLY FORCED
STORMS...ESPECIALLY OVER THE AREAS SOUTH OF METRO ORLANDO TO LAKE
OKEECHOBEE INCLUDING THE TREASURE/SPACE COASTS. COVERAGE WILL BE
IN THE MID SCT RANGE WITH SLIGHTLY LOWER AMTS NORTH OF ORLANDO DUE
TO SOME DRYING.

SUN-WED...(FROM PREV DISC) THE SURFACE RIDGE AXIS REMAINS SOUTH
OVER THE SOUTHERN PENINSULA. A WEAK AREA OF SURFACE LOW PRESSURE
ALONG THE CAROLINA COAST IS FORECAST BY THE GFS AS WELL AS RECENT
DEPICTIONS OF THE ECMWF TO SLOWLY SLIP SOUTHWARD TO ALONG THE
GA/FL COAST THROUGH EARLY NEXT WEEK. DEEP LAYER MOISTURE IS
FORECAST OVER 2 INCHES ACROSS THE AREA DURING THIS PERIOD. WILL
KEEP SCATTERED AFTERNOON/EVENING STORM CHANCES IN THE FORECAST
AREAWIDE WITH WARM/MUGGY CONDITIONS CONTINUING.

&&

.AVIATION...
THE EAST COAST SEA BREEZE SHOULD INITIATE TS ALNG TO W OF THE I-95
CORRIDOR...AFT 26/21Z SCT IFR TSRAS DVLPG INTERIOR MVG S/SE NR
15KTS. ISOLD IFR TSRAS DVLPG ALNG THE SEA BREEZE W OF KMLB-KOBE
MVG S 10TO 15KTS. AFT 26/22Z...ISOLD IFR CIGS/VSBYS IN TSRA...SFC
WND G35KTS+...CONTG THRU 27/02Z. AFT 27/02Z...BCMG VFR ALL
SITES...SFC WNDS LGT/VRBL.

&&

.MARINE...TONIGHT-FRI...SURFACE RIDGE AXIS JUST SOUTH OF THE
WATERS WILL MAINTAIN A LIGHT TO GENTLE OFFSHORE BREEZE. PRIMARY
MARINE WX HAZARD WILL BE OFFSHORE MOVING TSTMS IN THE
LATE AFTERNOON/EVENING. SEAS 2 FT OR LESS.

FRI-FRI NIGHT...HIGH PRESSURE ACROSS THE AREA WITH A WEAK PRESSURE
GRADIENT. LIGHT OFFSHORE MORNING WINDS WILL BECOME ONSHORE WITH
AFTERNOON SEA BREEZE DEVELOPMENT...BECOMING OFFSHORE AGAIN IN THE
EVENING/OVERNIGHT WITH WIND SPEEDS AOB 10 KTS. SEAS AOB 3 FT.
PRIMARY MARINE WX HAZARD WILL BE OFFSHORE MOVING TSTMS IN THE
AFTERNOON/EVENING.

SAT-SUN...THE RIDGE AXIS GETS NUDGED FURTHER SOUTHWARD WITH A WEAK
PRESSURE GRADIENT CONTINUING OVER THE AREA. LIGHT OFFSHORE
MORNING/EVENING FLOW WITH ONSHORE FLOW SANDWICHED IN BETWEEN EACH DAY
IN THE AFTERNOON WITH SEA BREEZE FORMATION. AGAIN WINDS MAINLY AOB
10 KTS. SEAS AOB 3 FT. THE MAIN MARINER HAZARDS WILL CONTINUE TO BE
DUE TO SCATTERED THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  94  74  94 /  30  30  30  30
MCO  75  94  75  95 /  30  40  30  40
MLB  74  92  74  91 /  30  40  30  30
VRB  73  92  74  91 /  30  40  30  30
LEE  76  95  77  94 /  30  30  30  40
SFB  76  95  77  96 /  30  40  30  40
ORL  77  95  78  96 /  30  40  30  40
FPR  72  90  72  91 /  30  40  30  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

PUBLIC/MARINE/AVIATION...PENDERGRAST
RADAR/IMPACT WEATHER...WIMMER
Hazardous weather outlook, Jun 26, 12:03 PM EDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
1203 PM EDT THU JUN 26 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-262215-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1203 PM EDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A NORTHWEST WIND WILL DELAY THE EAST COAST SEA BREEZE FORMATION
UNTIL EARLY TO MID AFTERNOON. ONCE THE SEA BREEZE HAS FORMED IT
WILL PUSH WEST SLOWLY DUE TO A PREVAILING NORTHWEST WIND OF AROUND
10 MPH. INITIALLY SHOWERS AND A THUNDERSTORM OR TWO WILL FORM AT
THE COAST. AS THEY MOVE SLOWLY AWAY FROM THE COAST THEY WILL BE
CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING STRIKES AND WIND
GUSTS TO 35 MPH. STORMS WILL START DEVELOPING OVER THE INTERIOR
FROM SAINT CLOUD TO SANFORD...DELAND AND WEST BY 4 PM IN THE
INCREASINGLY MORE UNSTABLE ATMOSPHERE OVER THE INTERIOR. IF THE
DEVELOPING STORMS OVER THE INTERIOR TAP INTO THE COOLER AND DRIER
AIR ABOVE 10000 FEET THEY WILL HAVE THE POTENTIAL TO BECOME STRONG
ENOUGH TO PRODUCE LIGHTNING STRIKES WITH WIND GUSTS OF 50 TO 60
MPH...SMALL HAIL AND LOCALLY HEAVY RAIN BETWEEN 4 PM AND 8 PM.
THE INTERIOR STORMS WILL INITIALLY MOVE TO THE SOUTHEAST AT AROUND
10 MPH THEN MORE TO THE SOUTH AS THEY DEVELOP MORE HEIGHT.

.THUNDERSTORM IMPACT...

.RIP CURRENT IMPACT...
THOUGH WAVE CONDITIONS AT THE BEACHES WILL CONTINUE TO BE SUBDUED...
A SMALL EAST SWELL AND ASTRONOMICAL TIDAL EFFECTS WILL CAUSE A
LOW TO MODERATE RIP CURRENT RISK. THIS RISK WILL PRIMARILY OCCUR
ALONG THE VOLUSIA COUNTY BEACHES. CHECK WITH OCEAN RESCUE
PERSONNEL BEFORE ENTERING THE ATLANTIC.

.MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS THAT FORM OVER LAND THIS AFTERNOON WILL MOVE SOUTH
TO SOUTHEAST AT 10 TO 15 MPH. STRONG WIND GUSTS OVER 34 KNOTS ARE
EXPECTED WITH A FEW OF THESE STORMS. SOME WILL ALSO AFFECT THE
INTRACOASTAL WATERS AND NEAR SHORE ATLANTIC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED AFTERNOON AND EARLY EVENING STORMS WILL CONTINUE ACROSS
THE REGION INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

LASCODY/UPDATE WIMMER

In the hours before

Special weather statement, Jun 26, 5:39 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
539 PM EDT THU JUN 26 2014

FLZ044-262230-
NORTHERN LAKE COUNTY-
539 PM EDT THU JUN 26 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER NORTHEASTERN LAKE COUNTY...

* UNTIL 630 PM EDT.

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
PAISLEY...MOVING SOUTHEAST AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2910 8164 2915 8152 2912 8150 2910 8150
      2907 8146 2892 8136 2889 8135 2886 8138
      2883 8142 2880 8142 2878 8146 2879 8154
      2906 8165
TIME...MOT...LOC 2139Z 335DEG 8KT 2900 8150

WEITLICH
Special weather statement, Jun 26, 6:05 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
605 PM EDT THU JUN 26 2014

FLZ041-045-046-262300-
INLAND VOLUSIA COUNTY-ORANGE-SEMINOLE-
605 PM EDT THU JUN 26 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER NORTHERN ORANGE COUNTY...
SEMINOLE COUNTY...SOUTHERN VOLUSIA COUNTY...

* UNTIL 700 PM EDT.

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER WEKIWA
SPRINGS STATE PARK...MOVING SOUTH AT 5 TO 10 MPH. ADDITIONAL STRONG
STORMS ARE OCCURRING NEAR SANFORD.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE FAIRVIEW SHORES...FERN PARK...FOREST CITY AND
WEKIVA SPRINGS.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2878 8142 2883 8142 2884 8141 2890 8117
      2862 8100 2850 8150 2879 8156
TIME...MOT...LOC 2204Z 345DEG 6KT 2873 8144

WEITLICH
Special weather statement, Jun 26, 6:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
621 PM EDT THU JUN 26 2014

FLZ053-262300-
OSCEOLA-
621 PM EDT THU JUN 26 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER SOUTHEASTERN OSCEOLA
COUNTY...

* UNTIL 700 PM EDT.

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL HAIL NEAR
YEEHAW JUNCTION...MOVING WEST AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2786 8111 2786 8087 2782 8087 2782 8088
      2774 8088 2773 8087 2765 8087 2764 8113
TIME...MOT...LOC 2221Z 093DEG 6KT 2775 8093

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:06 PM EDTSpecial Weather StatementMLBOrange24 min
Jun 25, 9:17 PM EDTAreal Flood AdvisoryMLBOrange58 min
Jun 26, 5:39 PM EDTSpecial Weather StatementMLBLake51 min
Jun 26, 5:57 PM EDTSevere Thunderstorm WarningMLBLake27 min
Jun 26, 6:05 PM EDTSpecial Weather StatementMLBSeminole55 min
Jun 26, 6:21 PM EDTSpecial Weather StatementMLBOsceola39 min
Jun 26, 6:32 PM EDTSpecial Weather StatementMLBOkeechobee43 min
Jun 26, 6:44 PM EDTSevere Thunderstorm WarningMLBOsceola31 min
Jun 26, 6:55 PM EDTAreal Flood AdvisoryMLBLake, Orange, Seminole, Volusia80 min
Jun 26, 6:56 PM EDTSpecial Weather StatementMLBVolusia49 min
Jun 26, 7:00 PM EDTSpecial Weather StatementMLBOkeechobee60 min
Jun 26, 7:07 PM EDTSevere Thunderstorm WarningMLBOkeechobee, Osceola38 min
Jun 26, 7:14 PM EDTSpecial Weather StatementMLBSeminole46 min
Jun 26, 7:53 PM EDTSpecial Marine WarningMLB52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.